Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 145, NWS Twin Cities, MN

August 14, 20204 counties in Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 14, 2020, 8:50 PM CDT for 4 counties in Wisconsin. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2020, 8:50 PM CDT (01:50 UTC)
Expired
Aug 14, 2020, 9:30 PM CDT
In force
40 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barron County, WI, Dunn County, WI, Polk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 107 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 5:38 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 1.8 hours before the alert went out and 399 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2020-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2020-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
426 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

562 
WUUS53 KMPX 150150
SVRMPX
WIC005-033-095-109-150230-
/O.NEW.KMPX.SV.W.0145.200815T0150Z-200815T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
850 PM CDT Fri Aug 14 2020

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northwestern Dunn County in west central Wisconsin...
  Eastern St. Croix County in west central Wisconsin...
  Southwestern Barron County in northwestern Wisconsin...
  Southeastern Polk County in northwestern Wisconsin...

* Until 930 PM CDT.

* At 850 PM CDT, a severe thunderstorm was located near New Richmond,
  or 19 miles northeast of River Falls, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Glenwood City around 905 PM CDT.
  Boyceville around 910 PM CDT.
  Wheeler and Ridgeland around 920 PM CDT.

Other locations impacted by this severe thunderstorm include Cedar
Falls, Hillsdale, Tainter Lake, Wilson, Downing, Hersey, Reeve,
Emerald, Menomonie Airport and Arland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4487 9253 4505 9239 4530 9238 4538 9182
      4486 9178
TIME...MOT...LOC 0150Z 267DEG 42KT 4509 9240 

HAIL...1.00IN
WIND...60MPH
 
$$

CTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 7:00 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 14, 7:00 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
700 PM CDT Fri Aug 14 2020

.SHORT TERM...(This evening through tonight) Issued at 300 PM CDT
Fri Aug 14 2020

The key messages are the risk for severe storms this afternoon
across western Minnesota, transitioning eastward during the
evening hours. The main threat for tornadoes is across western
Minnesota, where there is a tornado watch in effect. The risk
transitions to more of a wind threat this evening as storms are
expected to form a line as they move east. There is also a risk of
large hail.

Complex severe weather scenario this afternoon, with a surface low
across the Minnesota/SD/ND border and a warm front draped out
eastward ahead of it. A cold front extended to the southwest, and
this will be the main focus for surface-based convection. The warm
sector in between had residual influences from the cold pool of
the morning convection, and was characterized by southeast winds,
and low T/Td depressions. This led to fairly high storm relative
helicity values and lower cloud bases. Combine that with the
building instability, and this set the stage for the potential of
tornadic thunderstorms as indicated by the Sig/Effective Sig Tor
parameters of 3 to 6. A tornado watch is in effect until 8PM this
evening for parts of west central Minnesota.

This watch may transition to a Severe Thunderstorm watch as storms
become more widespread, develop a cold pool, and transition into a
line of storms. We'll have to see how the convection evolved over
the next few hours before making this decision.

In summary, the parameter space is favorable for organize severe
weather, including tornadoes. The one element that gives some
pause is the idea that the HiRes CAMS show low Updraft Helicity
values, and the area of instability becomes more narrow and lower
with time this evening. In other words, the potential is there,
but this is certainly not a guarantee for widespread severe
weather.

.LONG TERM...(Saturday through Friday) Issued at 300 PM CDT Fri
Aug 14 2020

There are few if any weather concerns in the extended forecast.
High pressure will build across the region in the wake if this
cold front. That will lead to clear skies with cooler temperatures
and lower humidity values. There is a small chance for some
showers across Lake Superior Saturday night, but those should be
northeast of the forecast area.

A shortwave trough in northwest flow will slide across the Upper
Midwest, but this too should pass through dry. In fact, the
region remains dry through Monday. On Tuesday another shortwave
trough will move across the region, and this could produce a
chance for showers or thunderstorms. Overall expect a fairly dry
forecast into next week, which lines up with the WPC QPF forecast
in the extended forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 700 PM CDT Fri Aug 14 2020

Did delay TEMPO groups for thunder an hour or two to account for
slightly slower than forecast timing with storms. Also added some
MVFR cigs for the first few hours in central MN where some post
frontal strato-cu has developed. Only change needed to TAFs for
Saturday was to back the winds to a bit more of a southwesterly
direction in the afternoon for MN terminals.

KMSP...Worst conditions with the line of storms looks to stay
north of MSP. Line looks to come in around 2z, with heavy rain
only lasting about 30 minutes. Rest of the TAF period looks much
calmer.

/OUTLOOK FOR KMSP/
Sun...VFR. Wind NW 10 kts.
Mon...VFR. Wind NW 10 kts.
Tue...VFR. Wind W 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...JRB
LONG TERM...JRB
AVIATION...MPG
Hazardous weather outlook, Aug 14, 12:54 PM CDT, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1254 PM CDT Fri Aug 14 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1254 PM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

A line of thunderstorms is expected to develop this afternoon in
western Minnesota, moving into eastern Minnesota and western
Wisconsin during the evening. Numerous severe thunderstorms are
possible with this activity. Damaging winds and very large hail
are the primary hazards, but a few tornadoes are also possible.
The severe weather threat will be greatest west of the Interstate
35 corridor in Minnesota before storms weaken in Wisconsin.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will be needed this afternoon and this
evening.

jrb

In the hours before

Local storm report, Aug 14, 8:06 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
806 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     1 ESE ROBBINSDALE       45.02N 93.32W
08/14/2020                   HENNEPIN           MN   TRAINED SPOTTER

            SEVERAL LARGE TREES DOWN.

&&

MED
Local storm report, Aug 14, 8:09 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
809 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             3 ENE ANOKA             45.21N 93.34W
08/14/2020  E1.00 INCH       ANOKA              MN   TRAINED SPOTTER

            HAIL SLIGHTLY LARGER THAN QUARTERS.

&&

MED
Local storm report, Aug 14, 8:27 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
827 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             2 ENE RICHFIELD         44.88N 93.25W
08/14/2020  E1.00 INCH       HENNEPIN           MN   TRAINED SPOTTER

&&

MED
Local storm report, Aug 14, 8:35 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
835 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     2 SE ROBBINSDALE        45.01N 93.30W
08/14/2020                   HENNEPIN           MN   TRAINED SPOTTER

            8 INCH TREE DOWN, TIME ESTIMATED FROM RADAR.

&&

MED
Local storm report, Aug 14, 8:44 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
844 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FUNNEL CLOUD     3 W GAYLORD             44.56N 94.28W
08/14/2020                   SIBLEY             MN   AMATEUR RADIO

            REPORTED TO BE HALFWAY DOWN.

0539 PM     TORNADO          4 SW SPICER             45.20N 95.00W
08/14/2020                   KANDIYOHI          MN   LAW ENFORCEMENT

            REPORTED NEAR THE JUNCTION OF HIGHWAYS 71
            AND 23 NORTH OF WILLMAR.

0500 PM     TORNADO          7 S MOTLEY              46.24N 94.66W
08/14/2020                   TODD               MN   LAW ENFORCEMENT

            TREES DOWN. DEPUTY SAW FUNNEL CLOUD.

0525 PM     TSTM WND DMG     1 S SILVER LAKE         44.89N 94.20W
08/14/2020                   MCLEOD             MN   STORM CHASER

            LARGE BRANCHES DOWN BLOCKING ROAD ON COUNTY
            ROAD 2. TIME ESTIMATED BASED ON RADAR.

0500 PM     TSTM WND DMG     7 ENE BROWERVILLE       46.12N 94.73W
08/14/2020                   TODD               MN   LAW ENFORCEMENT

            TREES DOWN.

&&
Local storm report, Aug 14, 8:47 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
847 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     LIGHTNING        2 NW MINNEAPOLIS        45.00N 93.30W
08/14/2020                   HENNEPIN           MN   PUBLIC

            LIGHTNING STRUCK A TRANSFORMER AND STARTED A
            TREE FIRE.

&&

MED

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:13 PM CDTSevere Thunderstorm WarningMPXPolk, Saint Croix47 min
Aug 14, 9:01 PM CDTSevere Thunderstorm WarningMPXPierce, Saint Croix44 min
Aug 14, 9:29 PM CDTSevere Thunderstorm WarningMPXChippewa, Dunn31 min
Aug 14, 9:34 PM CDTSpecial Weather StatementMPXPepin56 min
Aug 14, 9:36 PM CDTSpecial Weather StatementMPXBarron, Rusk54 min
Aug 14, 10:01 PM CDTSpecial Weather StatementMPXChippewa, Dunn44 min
Aug 14, 10:35 PM CDTSpecial Weather StatementMPXEau Claire40 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.